If you’re unsure as to whether or not you’re allergic to penicillin, visit an allergist to find out. Why is this particularly important for those with PI? Because being allergic to penicillin reduces the types of antibiotics that can be administered to treat your infections. Doctors may have to resort to using stronger antibiotics, leading to unwanted side effects and the development of more drug-resistant infections.
That’s one of many important messages Dr. Marissa Love shared during a September 12 IDF Forum entitled, “Drug Allergy in the Immunodeficient Patient: A Focus on Penicillin Allergy.” Dr. Love is assistant professor in the Division of Allergy, Clinical Immunology and Rheumatology at the Kansas University Medical Center at the University of Kansas.
Dr. Love explained that people with PI are thought to have more drug allergies and intolerances since they are exposed to more drugs. However, not all reactions to drugs are true drug allergies, she said. A person may have an adverse reaction to a drug that is either non-allergic or allergic.
Non-allergic adverse reactions account for 85 to 90 percent of all drug reactions. These reactions are dose-dependent, predictable, and associated with the chemical properties of the drug. Some examples are:
- Gastrointestinal problems, such as upset stomach, from NSAIDS like aspirin or Motrin
- Diarrhea from antibiotics
- Kidney damage from aminoglycosides, a type of antibiotic
Allergic adverse reactions, on the other hand, are driven by the IgE antibody, which combines with your allergy cell after exposure to the drug. When you are exposed to that allergen, or drug, a second time it provokes the allergy cell, causing the allergy cell to release its chemicals.
Allergic reactions to drugs are less common, representing up to 15 percent of all drug reactions. They are usually unpredictable, and symptoms include the following:
- Hives and rashes
- Throat tightness
- Respiratory symptoms like wheezing, coughing, and difficulty breathing
- Stomach upset like nausea, vomiting, and diarrhea
The most severe allergic reaction is anaphylaxis, an instance during which a person’s reaction to a drug is so severe it is life-threatening. The reaction is quite uncommon in patients taking penicillin, and other beta lactam antibiotics.
In anaphylaxis, a person has more than two organ systems involved in a reaction. An example is a drop in blood pressure with a combination of skin symptoms and difficulty breathing. Symptoms occurring together could include any of the following:
- Runny nose
- Swelling of eyelids, lips, tongue, or throat
- Central nervous system problems – lightheadedness, loss of consciousness, confusion, headache, anxiety
- Respiratory problems – shortness of breath, wheezes, hoarseness, pain with swallowing, cough
- Heart and vasculature – fast or slow heart rate, low blood pressure
- Skin – hives, itchiness, flushing
- Gastrointestinal – crampy abdominal pain, diarrhea, vomiting
- Loss of bladder control
How do you know if your reaction to a drug is allergic or non-allergic? If the reaction occurs within 30 to 60 minutes after taking the drug, it’s suspected to be an IgE related allergic reaction. If the reaction occurs within 90 minutes or past the one-hour mark, or even hours to days to weeks after exposure, it’s a pseudo-allergic reaction.
About 10 percent of people have an unwanted reaction to penicillin, but about 80 percent of them lose the allergy a decade after the initial reaction. Still, it’s important to be evaluated by an allergist if you have a drug allergy, Dr. Love advised.
Allergy testing is particularly crucial for those with a history of penicillin allergy who have life-threatening infections, for which there is no alternative antibiotic. Also, those with frequent infections who have drug allergies, or at least adverse reactions, to many antibiotics should be tested.
During allergy testing, Allergists and immunologists will take a very detailed drug allergy history, including gathering facts such as the type and timing of the reaction, what was done to treat the reaction, timing to resolution, and any subsequent exposure to the medication. Specialists can decide on the most appropriate method of testing to determine the drug allergy.
“Most patients with a drug allergy benefit from having an allergy specialist evaluate their drug reactions,” said Dr. Love.
Click here to watch the entire presentation.
Click here to learn more about IDF Forums.